Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 68, NWS Springfield, MO

May 26, 2008Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 26, 2008, 4:35 PM CDT for Newton County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2008, 4:35 PM CDT (21:35 UTC)
Expired
May 26, 2008, 7:02 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-251 m²/s²
0-3 km storm-relative helicity
-181 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 262136
FFWSGF
MOC145-270400-
/O.NEW.KSGF.FF.W.0068.080526T2135Z-080527T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 PM CDT.

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE       
  POSSIBLE WITH THIS ACTIVITY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  NEOSHO...DIAMOND...FAIRVIEW...GRANBY...LEAWOOD...SAGINAW...
  SENECA...SHOAL CREEK DRIVE AND SILVER CREEK.

WATER IS BEGINNING TO POND ON AREA ROADWAYS AND ADDITIONAL 
TORRENTIAL RAINFALL IS EXPECTED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3676 9462 3699 9463 3699 9462 3706 9462
      3706 9410 3705 9406 3675 9408

$$

GAGAN
1 follow-up statement
000 
WGUS73 KSGF 270002
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT MON MAY 26 2008

MOC145-270012-
/O.CAN.KSGF.FF.W.0068.000000T0000Z-080527T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-
702 PM CDT MON MAY 26 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NEWTON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3676 9462 3699 9463 3699 9462 3706 9462
      3706 9410 3705 9406 3675 9408
TIME...MOT...LOC 0002Z 180DEG 0KT 3695 9439

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:34 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 26, 2:34 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT MON MAY 26 2008

.DISCUSSION...

SEVERE WEATHER POTENTIAL ALONG WITH CHANCES FOR HEAVY RAINFALL
CONTINUE TO BE THE FORECAST CHALLENGES WITH THIS PACKAGE.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

CURRENTLY...LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS HAS
FINALLY STARTED MOVING INTO OUR KANSAS COUNTIES THIS AFTERNOON.
GIVEN SATURATED SOILS IN OUR KANSAS COUNTIES...SHOULD SEE FLASH
FLOOD WARNINGS OVER THE NEXT COUPLE HOURS. AM SEEING SOME
MARGINALLY SEVERE THUNDERSTORMS JUST TO THE SOUTHWEST OF OUR CWA
IN NORTHEASTERN OKLAHOMA. WILL NEED TO KEEP A CLOSE EYE ON THIS
SOUTHERN END OF THE LINE AS THERE HAS BEEN SOME ROTATION SEEN ON
RADAR AS THE STORM INTERACT WITH AN OUTFLOW BOUNDARY. FOR THE MOST PART
THOUGH...SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS HAS BEEN
WORKED OVER FROM THIS MORNINGS LINE. BEST CHANCE FOR ANY SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE OVER THE EASTERN AND SOUTHERN
PORTIONS OF THE CWA...WHERE LIGHT RAIN HAS YET TO BEGIN. THIS AREA
DOES NOT HAVE MUCH IN THE WAY OF A FOCUSING MECHANISM TO GET
STORMS INITIATED...BUT WILL CONTINUE TO MONITOR THROUGH THE
AFTERNOON. COLD FRONT CURRENTLY LOCATED ACROSS EASTERN
IOWA...EXTENDING SOUTHWEST TO KANSAS CITY...THEN WESTWARD ACROSS
WESTERN KANSAS.

NEXT CHANCE FOR SEVERE ACTIVITY LOOKS TO BE LATE THIS AFTERNOON/EARLY THIS
EVENING AS AN UPPER SYSTEM SEEN ON WATER VAPOR IMAGERY MAKES ITS
WAY INTO SOUTHERN MISSOURI. THIS MAY ASSIST THUNDERSTORM
DEVELOPMENT OVER OUR SOUTHERN AND EASTERN ZONES AS IT LOOKS TO BE
MOVING IN THIS GENERAL DIRECTION. BY MID EVENING...WRF SHOWING
AROUND 2000 J/KG CAPES AND A 30/35KT LOW LEVEL JET DEVELOPING
ACROSS SOUTHERN/SOUTHWESTERN MISSOURI. COLD FRONT FORECAST TO BE
LOCATED ACROSS CENTRAL MISSOURI BY EARLY TUESDAY MORNING AND THEN
SLOWLY DROP SOUTH THROUGH THE DAY. TUESDAY LOOKS TO BE OUR
GREATEST RISK FOR FLASH FLOODING AS MOST COUNTIES HAVE EXPERIENCED
AT LEAST THREE ROUNDS OF MODERATE TO HEAVY RAINFALL OVER THE
WEEKEND AND SOILS ARE PRETTY WET. ALREADY SEEING A FEW COUNTIES IN
SOUTHEAST KANSAS...ALONG WITH CENTRAL MISSOURI THAT WERE UNDER
FLASH FLOOD WARNINGS LAST NIGHT. SOME DISCREPANCIES IN TIMING OF
THE FRONT MOVING SOUTH. MM5 THE FASTEST IN MOVEMENT...BRINGING THE
FRONT INTO CENTRAL MISSOURI BY 09Z...AGREEING WITH THE GFS. WRF A
LITTLE SLOWER...BRINGING THE FRONT INTO OUR AREA BY TUESDAY
AFTERNOON. REGARDLESS...TUESDAY IS GOING TO BE WET. WENT AHEAD AND
EXTENDED THE FLASH FLOOD WATCH THROUGH THE DAY. LATER SHIFTS MAY
NEED TO EXTEND IT FURTHER.

FRONT MOVES INTO NORTHERN ARKANSAS WEDNESDAY MORNING AND OUR CWA
SHOULD BE UNDER A NORTHEASTERLY FLOW...CHARACTERIZED BY LOW
STRATUS AND LIGHT RAIN. TEMPERATURES ARE GOING TO HAVE A HARD TIME
GETTING OUT OF THE 60S DURING THIS TIME.

LONG TERM (THURSDAY THROUGH SUNDAY)...

INITIALLY DRY FOR THURSDAY AS UPPER RIDGE RETURNS TO THE AREA. MAY
START TO SEE A RETURN OF GULF MOISTURE AS EARLY AS THURSDAY
EVENING AS WINDS SHIFT TO THE SOUTH ONCE MORE AND UPPER HIGH
PRESSURE RETURNS. UPPER RIDGE REMAINS IN PLACE THROUGH FRIDAY
EVENING AS GFS SHOWS ANOTHER SHORTWAVE DIGGING IN FROM THE NORTHWEST.

GCC

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...LIGHT RAIN HAS JUST BEGUN AT 1730Z AT
SGF...AND TSRA HAS BEEN ONGOING AT JLN FOR SEVERAL HOURS. OVERALL
CONVECTIVE TRENDS INDICATE A GRADUAL DECREASE IN INTENSITY OVER
SOUTHEAST KANSAS BUT THE THUNDERSTORM ACTIVITY HAS ACTUALLY BEGUN
TO ORIENT ITSELF SO AS TO LAST LONGER FOR THE JLN AERODROME.
ALTHOUGH JLN HAD BRIEFLY DROPPED BELOW 3SM VIS...FEEL THAT
CONDITIONS WILL REMAIN MVFR WITHIN THE AREA OF RAINFALL. THE
RAIN SHOULD DISSIPATE BY AROUND 21Z...WITH OCCASIONAL BREAKS IN
THE ACTION BEFORE THEN. AFTER 21Z...ISOLATED THUNDERSTORMS WILL
BECOME POSSIBLE AS MORE UNSTABLE AIR MOVES INTO SOUTHWEST
MISSOURI. A BRIEF PAUSE IN THE ACTION IS LIKELY AFTER SUNSET...BUT
WILL LIKELY SEE ANOTHER LINE OF THUNDERSTORMS PUSH THROUGH THE
REGION DURING THE EARLY MORNING HOURS.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 26, 4:23 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT MON MAY 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
423 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
  EVENING SOUTH OF A LINE FROM VIENNA TO WALNUT GROVE TO MCCUNE
  KANSAS. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL EXIST
  FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING WIND GUSTS TO 60
  MPH AND HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND
  LIGHTNING ALONG WITH HEAVY RAINFALL AND FLASH FLOODING WILL ALSO
  BE POSSIBLE FROM ANY STORMS THAT DEVELOP.

  LATER THIS EVENING AND OVERNIGHT...A LINE OF STRONG TO SEVERE
  THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS KANSAS AND PUSH
  INTO THE OUTLOOK AREA. DAMAGING WIND GUSTS TO 70 MPH WILL BE
  THE MAIN THREAT WITH THESE STORMS. HAIL TO THE SIZE OF GOLF
  BALLS...INTENSE CLOUD TO GROUND LIGHTNING AS WELL AS VERY
  HEAVY RAINFALL AND FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
  ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE OUTLOOK
  AREA. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE
  SOUTH OF AN OSCEOLA TO SALEM LINE. THE THREAT FOR VERY HEAVY
  RAINFALL AND FLOODING WILL ALSO CONTINUE.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NEEDED FOR AREAS WEST AND SOUTH OF A LINE
  FROM MCCUNE KANSAS...TO CARTHAGE THROUGH LAMPE THROUGH 7 PM THIS
  EVENING. SPOTTER ACTIVATION MAY BE NEEDED EAST OF THIS LINE
  LATER THIS EVENING AS OUR NEXT LINE OF THUNDERSTORMS MOVE IN
  FROM EASTERN KANSAS AROUND MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, May 26, 2:20 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 S BOLIVAR             37.59N 93.41W
05/25/2008                   POLK               MO   PUBLIC

            SEVERE THUNDERSTORM WINDS DESTROYED A ROOF OFF OF A BARN.
            CATTLE PANELS WERE ALSO DESTROYED AT THIS LOCATION. THIS
            DAMAGE APPEARS TO BE ASSOCIATED WITH DOWNBURST WINDS.

&&

DCRAMER
Local storm report, May 26, 3:13 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      COLUMBUS                37.17N  94.84W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY WITH 1 TO
            2 FEET A WATER OVER THE ROAD.

&&

HATCH
Local storm report, May 26, 4:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     1 W BAXTER SPRINGS      37.02N 94.75W
05/26/2008  E0 MPH           CHEROKEE           KS   LAW ENFORCEMENT

            PUBLIC REPORTED THAT TRAMPOLINE WAS BLOWN OUT OF YARD.
            ESTIMATED WINDS AT 60 MPH.

&&

LDOOLEY
Local storm report, May 26, 4:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BAXTER SPRINGS          37.02N 94.74W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            TREE BLOWN ON HOUSE IN BAXTER SPRINGS.

&&

LDOOLEY
Local storm report, May 26, 4:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SE BAXTER SPRINGS     37.01N 94.72W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            EIGHT TO TEN LARGE TREES DOWN ON THE SOUTHWEST PART OF
            BAXTER SPRINGS.

&&

LDOOLEY
Local storm report, May 26, 4:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            STREET FLOODING IN BAXTER SPRINGS.

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:07 PM CDTSevere Thunderstorm WarningSGFCamden, Maries, Miller, Pulaski68 min
May 25, 7:10 PM CDTFlash Flood WarningSGFMaries6 hr
May 25, 7:10 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Ozark, Shannon, Texas68 min
May 25, 7:22 PM CDTSevere Thunderstorm WarningSGFPhelps48 min
May 25, 7:35 PM CDTSevere Thunderstorm WarningSGFDent34 min
May 25, 7:45 PM CDTTornado WarningSGFMaries, Phelps22 min
May 25, 11:55 PM CDTAreal Flood WarningSGFCamden, Miller7 hr
May 26, 12:55 AM CDTAreal Flood WarningSGFPulaski6 hr
May 26, 2:24 AM CDTSevere Thunderstorm WarningSGFVernon34 min
May 26, 8:01 AM CDTRiver Flood WarningSGFVernon5 days
May 26, 4:06 PM CDTSevere Thunderstorm WarningSGFJasper, Newton39 min
May 26, 4:37 PM CDTSevere Thunderstorm WarningSGFNewton38 min
May 26, 4:51 PM CDTRiver Flood WarningSGFVernon5 days
May 26, 4:51 PM CDTRiver Flood WarningSGFVernon4 days

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.